Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 244, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2011, 8:29 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2011, 8:29 PM CDT (01:29 UTC)
- Expired
- Aug 2, 2011, 9:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:00 PM CDT | TSTM WND GST 65 | 5 Nne Williston, ND | ALSO PEA SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
014
WUUS53 KBIS 030129
SVRBIS
NDC053-105-030230-
/O.NEW.KBIS.SV.W.0244.110803T0129Z-110803T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT TUE AUG 2 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 930 PM CDT/830 PM MDT/
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BONETRAIL...OR 20 MILES NORTHWEST OF
WILLISTON...AND MOVING SOUTHEAST AT 25 MPH.
AT 805 PM CDT...1 INCH HAIL WAS REPORTED 13 MILES SOUTH SOUTHWEST
OF GRENORA FROM THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRING BROOK AND WILLISTON AROUND 905 PM CDT.
EPPING AROUND 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4833 10309 4798 10362 4836 10404 4850 10403
4851 10388
TIME...MOT...LOC 0127Z 303DEG 23KT 4837 10378
WIND...HAIL <50MPH 1.00IN
$$
TAEGER/VINING1 follow-up statement
531
WWUS53 KBIS 030158
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE AUG 2 2011
NDC053-105-030230-
/O.CON.KBIS.SV.W.0244.000000T0000Z-110803T0230Z/
WILLIAMS ND-MCKENZIE ND-
858 PM CDT TUE AUG 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL MCKENZIE AND CENTRAL WILLIAMS COUNTIES UNTIL 930 PM CDT/830
PM MDT/...
AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF SPRING BROOK...OR 10 MILES
NORTH OF WILLISTON...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRING BROOK AROUND 905 PM CDT.
EPPING AND WILLISTON AROUND 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. SMALL FUNNELS HAVE BEEN REPORTED AT
THE CLOUD BASE OF THE STORM...ALTHOUGH NONE HAVE BEEN REPORTED
TOUCHING THE GROUND. BE PREPARED TO ACT QUICKLY SHOULD A TORNADO
OCCUR OR A TORNADO WARNING BE ISSUED.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4833 10389 4842 10387 4847 10373 4833 10309
4798 10362
TIME...MOT...LOC 0153Z 303DEG 23KT 4828 10357
WIND...HAIL <50MPH 1.00IN
$$
TAEGER/VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:45 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 2, 6:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT TUE AUG 2 2011 .UPDATE...INCREASED THUNDERSTORM CHANCES IN NORTHWESTERN NORTH DAKOTA...AND ADDED CHANCE OF SEVERE THUNDERSTORM WORDING FOR THIS EVENING. ALSO 00Z TAF ISSUANCE. && .DISCUSSION... SEVERE THUNDERSTORM THAT DEVELOPED OVER NORTHEASTERN MONTANA...WHICH IS THE SOUTHERNMOST STORM IN A LINE/ARC THAT EXTENDS NORTHWESTWARD INTO SASKATCHEWAN...CONTINUES MOVING SOUTHEAST . EARLIER DISCUSSION UPDATE MENTIONED NAM MODEL SUGGESTS AN UPPER LEVEL IMPULSE IS MOVING EAST ACROSS SOUTHERN SASKATCHEWAN...AND HRRR MODEL FORECAST REFLECTIVITY SUGGESTS THE STORM(S) WILL CONTINUE EAST FOR A FEW HOURS UNTIL SUNSET...WEAKENING WITH TIME AFTER 03Z. SPC MESOANALYSIS SUGGESTS STRONG LOW AND MID-LEVEL LAPSE RATES OVER NORTHEASTERN MONTANA NOSING INTO EXTREME NORTHWESTERN NORTH DAKOTA. STORM IS QUITE STRONG AND RADARS SUGGESTING LARGE HAIL AN INCH OR 1.5 INCHES. DIME SIZED HAIL REPORTED IN MONTANA. THINKING THIS STORM HAS THE POTENTIAL TO ENTER DIVIDE COUNTY STRONG/SEVERE...THEN WEAKEN AS IT GOES EAST DURING THE EVENING. KEPT CHANCES AT 30 PERCENT FOR NOW...AS LARGE STORM IS ISOLATED IN NATURE. BUT DID MENTION SEVERE WORDING FOR THIS EVENING IN THE NORTHWEST. MAY BE ISSUING WARNINGS EARLY/MID EVENING. LOOKS LIKE MOVEMENT IS AROUND 25 MPH...SO SHOULD BE ENTERING WESTERN BORDER OF ND AT DIVIDE/WILLIAMS COUNTY BY/BEFORE 730 PM CDT. && .AVIATION... A THUNDERSTORM WILL BE IN THE VICINITY OF KISN LATER THIS EVENING NEAR 02Z. LOW PRESSURE WILL MOVE OVER THE REGION EARLY WEDNESDAY AND CREATE A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. STORMS WILL NEAR KISN...KMOT AND KDIK IN THE MORNING TO AFTERNOON...AND KBIS IN THE AFTERNOON. SOUTHERLY WINDS WILL GUST TO NEAR 20 KTS WEDNESDAY AFTERNOON. .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...JV AVIATION...JJT
Hazardous weather outlook, Aug 2, 1:12 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 112 PM CDT TUE AUG 2 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 112 PM CDT TUE AUG 2 2011 /1212 PM MDT TUE AUG 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT IN WESTERN AND NORTHERN NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
In the hours before
Local storm report, Aug 2, 8:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 13 SSW GRENORA 48.44N 104.05W
08/02/2011 M1.00 INCH WILLIAMS ND TRAINED SPOTTER
QUARTER TO PEA SIZED HAIL LASTED 10 MINUTES. 0.52 INCHES
OF RAIN.
&&
JVININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 53 min |
| Aug 2, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.